Texas, 2010Hail in Texas, August 4, 2010
August 4, 2010 · NWS LUB · 1 event in 1 county or zone
Scattered convection developed over the southern Texas Panhandle and the northwestern South Plains during the late afternoon hours of the 4th. A storm became severe and produced large hail near Happy (Swisher County).
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered convection developed over the southern Texas Panhandle and the northwestern South Plains during the late afternoon hours of the 4th. A storm became severe and produced large hail near Happy (Swisher County). No damage was reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Aug 4, 2:02 PM CST, 2 hours 11 minutes earlier.
Area forecast discussion, Aug 4, 2:02 PM CST, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
302 PM CDT WED AUG 4 2010
.SHORT TERM...
THE MAIN CONCERN FOR THE SHORT TERM PERIOD WILL BE PRECIPITATION
CHANCES TODAY AND THURSDAY. A CURRENT SURFACE ANALYSIS SHOWS THAT A
WEAK COLD FRONT HAS STALLED OUT ACROSS THE SOUTHERN TEXAS PANHANDLE
THIS AFTERNOON. THIS BOUNDARY IS EXPECTED TO BE THE FOCUS FOR ANY
CONVECTION THAT MAY DEVELOP ACROSS THE NORTHERN ZONES LATER THIS
AFTERNOON AND EVENING. THE NAM-12 IN PARTICULAR GENERATES A STRONG
CONVECTIVE SIGNAL ACROSS THE SOUTHERN PANHANDLE COUNTIES THIS
EVENING...WHILE THE GFS...HRRR...AND WRF HAVE GENERALLY KEPT MOST OF
THE ACTIVITY NORTH OF THE AREA. GENERALLY AGREE WITH THIS THINKING
GIVEN THAT THE BEST INSTABILITY AND SHEAR VALUES ARE LOCATED ACROSS
THE PANHANDLE. HOWEVER...GIVEN THE LOCATION OF THE AFOREMENTIONED
BOUNDARY...CERTAINLY CANNOT RULE OUT ISOLATED SHOWERS AND STORMS
DEVELOPING AND DRIFTING INTO THE NORTHERN ZONES THIS EVENING.
THEREFORE...HAVE MAINTAINED A LOW-END MENTION OF POPS THROUGH 06Z IN
THAT AREA.
FOR THURSDAY...AN UPPER-LEVEL RIDGE WILL CONTINUE TO RETROGRADE WEST
TOWARD THE SOUTHERN PLAINS. HOWEVER...A WEAK SHORTWAVE TROUGH IS
PROGGED TO ROUND THIS RIDGE LATE TONIGHT AND BUMP THE AFOREMENTIONED
COLD FRONT FURTHER SOUTH INTO THE AREA BY THURSDAY MORNING. AT THIS
TIME...THE EXACT ORIENTATION OF THE FRONT IS UNCERTAIN...BUT THE NAM
APPEARS TO BE MOST AGGRESSIVE...PUSHING THE FRONT INTO THE SOUTHERN
ZONES...BEFORE RETREATING IT SOME BY THE AFTERNOON. THE GFS
GENERALLY KEEPS THE FRONT ACROSS THE NORTHERN ZONES...BEFORE
RETREATING IT NORTH INTO THE PANHANDLES. THUS...A DISCREPANCY IN
PRECIP CHANCES EXISTS ACROSS THE AREA AS THE NAM SHOWS A CONVECTIVE
SIGNAL FURTHER SOUTH THAN THE GFS DOES. FOR NOW...HAVE KEPT
MENTIONABLE POPS ACROSS THE SOUTHERN PANHANDLE AND NORTHERN SOUTH
PLAINS THROUGH 00Z. HOWEVER...BASED ON THE LATEST TRENDS THIS MAY
NEED TO BE READJUSTED LATER. ALSO...GIVEN THE PRESENCE OF A
BOUNDARY SOMEWHERE ACROSS THE AREA AND POTENTIALLY HIGHER
INSTABILITY VALUES...HAVE SLIGHTLY HIGHER CONFIDENCE OF RAIN CHANCES
FOR TOMORROW IN THE LUB CWA. STILL...GIVEN FAIRLY WEAK WIND
SHEAR...DO NOT EXPECT MUCH ORGANIZATION WITH ANY STORMS THAT DO
FORM. OTHERWISE...GIVEN THE POTENTIAL FOR MORE CLOUD COVER...
CONVECTION...AND PROGGED LOWER THICKNESS VALUES...HAVE OPTED TO BUMP
HIGH TEMPERATURES DOWN A COUPLE OF DEGREES AREAWIDE.
&&
.LONG TERM...
ABOVE AVERAGE TEMPERATURES ARE THE THEME THROUGH THE EXTENDED AS AN
UPPER LEVEL HIGH RESIDES NEARBY. THIS UPPER RIDGE IS FORECAST TO BE
CENTERED ACROSS TX/NM THROUGH FRI/SAT BEFORE SLOWLY TRANSLATING
NORTHEASTWARD AND AMPLIFYING ACROSS THE CENTRAL MISSISSIPPI RIVER
VALLEY FOR THE EARLY TO MIDDLE PARTS OF NEXT WEEK AS A WESTERN CONUS
TROUGH EDGES SLOWLY INLAND. THE MAIN IMPACT WITH THIS RIDGE WILL BE
THE TOASTY TEMPERATURES. HOWEVER...THE RESIDUAL FRONT/BOUNDARY
ALLUDED TO IN THE SHORT TERM WILL LIKE BE LAYING SOMEWHERE IN THE
AREA FRIDAY...AND ALTHOUGH IT WILL BE DECAYING...MODERATE MID-LEVEL
MOISTURE AND THE FOCUS ON THE BOUNDARY MAY BE ENOUGH TO SUPPORT
ISOLATED AFTERNOON STORMS...FAVORING THE NE ZONES. THUS...HAVE
BUMPED POPS UP TO MINIMAL MENTIONABLE LEVELS FRIDAY AFTERNOON.
PROGGED SHEAR AND INSTABILITY ARE RATHER WEAK...SO ORGANIZATION
SHOULD BE LIMITED...THOUGH THE INVERTED-V PROFILES SUGGEST A LOW END
WIND THREAT IF ANY HEAVIER CORE DEVELOPS. THE LOW-LEVEL FOCUS SHOULD
FURTHER DIMINISH INTO THE WEEKEND...BUT SEVERAL MEDIUM RANGE MODELS
DO CONTINUE TO GENERATE LIGHT QPF EACH AFTN AS SOME MID-LEVEL
MOISTURE REMAINS TRAPPED WITHIN THE RIDGE. THUS...CAN NOT COMPLETELY
RULE OUT A STRAY SHOWER/STORM OVER THE WEEKEND...BUT WITHOUT A CLEAR
FOCUS AND RIDGING ALOFT...CHANCES/COVERAGE APPEAR NO BETTER THAN
ABOUT 10 PERCENT. BY THE EARLY TO MIDDLE PARTS OF NEXT
WEEK...ATTENTION WILL TURN TO THE MONSOONAL PLUME OF MOISTURE IN
NM WHICH WILL SHIFT EASTWARD TOWARD THE NM/TX STATE LINE. THIS
COULD PROVIDE ENOUGH SUPPORT FOR AFTN/EVNG STORMS TO THREATEN THE
EXTREME WESTERN/NORTHWESTERN ZONES...BUT THE MOISTURE PLUME IS
ALSO PROGGED TO THIN/WEAKEN AND IT IS UNCLEAR WHETHER THE SLIGHT
PATTERN SHIFT WILL BE ENOUGH TO WARRANT A THUNDER MENTION ACROSS
THE WEST. ATTM HAVE CONTINUED WITH A DRY FORECAST BEYOND FRIDAY.
&&
.PRELIMINARY POINT TEMPS/POPS...
FRIONA 65 92 65 93 64 / 20 20 20 20 10
TULIA 67 93 66 95 65 / 20 20 20 20 10
PLAINVIEW 66 94 66 96 65 / 20 20 20 20 10
LEVELLAND 65 96 66 97 65 / 10 10 10 10 10
LUBBOCK 70 98 70 98 70 / 10 10 10 10 10
DENVER CITY 66 96 65 96 65 / 0 10 10 10 10
BROWNFIELD 67 97 68 97 68 / 0 10 10 10 10
CHILDRESS 72 99 72 99 72 / 20 20 20 20 10
SPUR 71 98 68 99 68 / 10 10 10 20 10
ASPERMONT 71 101 71 102 73 / 0 10 10 20 10
&&
.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
22/23
Hazardous weather outlook, Aug 4, 10:23 AM CST, 5 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1123 AM CDT WED AUG 4 2010
TXZ021>044-051630-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1123 AM CDT WED AUG 4 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
CONVECTIVE
ISOLATED SHOWERS AND THUNDERSTORMS ARE POSSIBLE ACROSS THE SOUTHERN
TEXAS PANHANDLE LATE THIS AFTERNOON AND EVENING. A FEW OF THESE
STORMS COULD BECOME STRONG...WITH LIGHTNING...GUSTY WINDS AND
HEAVY RAINFALL BEING THE PRIMARY THREATS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE THURSDAY AND
PERHAPS FRIDAY. ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT
ANTICIPATED...AN ISOLATED STRONG TO MARGINALLY SEVERE STORM WILL
BE POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
In the hours before
Special weather statement, Aug 4, 3:48 PM CST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
448 PM CDT WED AUG 4 2010
TXZ023-042215-
SWISHER-
448 PM CDT WED AUG 4 2010
...STRONG THUNDERSTORM OVER NORTHERN SWISHER COUNTY...
AT 443 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM TWO MILES EAST OF HAPPY...MOVING EAST AT 5 MPH.
ONE HALF INCH DIAMETER HAIL...WINDS SPEEDS UP TO 40 MPH...BRIEF HEAVY
DOWNPOURS...ARE POSSIBLE WITH THIS STORM.
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.
JDV
Hail, Swisher
- When
- August 4, 4:13 PM CST to 4:19 PM CST
- Where
- Swisher County, Happy to 1 mi SSE of Happy
- Measured
- 1 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 34.730, -101.850
The public initially reported quarter size hail in Happy at 16:13 CST. The Happy Fire Department additionally reported quarter size hail along Interstate 27 south of Happy as the storm continued to move southward at 16:19 CST.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Ohio, August 4, 20102 deaths · 4 injured · $295,000 · 1.75 in hail · 39 events
- Damaging Winds in West Virginia, August 4, 20101 death · 1 injured · $368,000 · 50 kt wind · 28 events
- Excessive Heat in Tennessee, August 4, 201025 injured · $100,000 · 22 events
- Damaging Winds in Ohio, August 4, 20101 death · 60 kt wind · 3 events
- Flash Flooding in Iowa, August 4, 2010$1.2 million · 8 events
- Flash Flood and Flood in New York, August 4, 2010$750,000 · 2 events
- Hail and Damaging Winds in Ohio, August 4, 2010$402,000 · 1 in hail · 12 events
- Damaging Winds in Pennsylvania, August 4, 2010$345,000 · 55 kt wind · 9 events
- Damaging Winds and Lightning Strike in Mississippi, August 4, 2010$185,000 · 50 kt wind · 20 events
- Damaging Winds in West Virginia, August 4, 2010$310,000 · 60 kt wind · 5 events
- Damaging Winds and Lightning Strike in Virginia, August 4, 20101 injured · $40,000 · 55 kt wind · 37 events
- Flooding in Iowa, August 4 to 7, 2010$250,000 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 253738.